OUP user menu

Journal of Crohn's and Colitis: 10 (11)


Laurence J. Egan, Ireland

Associate Editors

Shomron Ben-Horin, IsraelSilvio Danese, ItalyPeter Lakatos, HungaryMiles Parkes, UKJesús Rivera-Nieves, USABritta Siegmund, GermanyGijs van den Brink, NLSéverine Vermeire, Belgium


Published on behalf of

Tremor as dose dependent side-effect of azathioprine in remission patient with ileal Crohn's disease

Fatih Karaahmet, Hakan Akinci, Rasit Ayte, Mevlut Hamamci, Yusuf Coskun, Ilhami Yuksel
DOI: http://dx.doi.org/10.1016/j.crohns.2013.04.010 e404 First published online: 1 October 2013

Dear Sir,

A 48-year-old woman presented with tremor. The patient had a history of Crohn's disease of both the ileum and she had been on corticosteroid and azathioprine (AZA) treatment for 2 months. She had no history of other medications, herbal or alcohol. Two weeks ago steroid therapy was stopped by dose reduction due to exogenous Cushing syndrome and AZA 100 mg doses increased to 150 mg twice a day for optimal treatment doses (2 kg/mg/day). Involuntary, rhythmic movements and twitching of hands was started after AZA doses increased with 150 mg/day. The intensity of the tremor aggravated 2 h after taking AZA. Her family history was unremarkable. On physical examination, she was afebrile, with a blood pressure of 125/75 mm Hg, a pulse of 87 beats/min. Neurological examination (to assess nerve function and motor and sensory skills) and the remainder of the examination were normal.

Complete blood count and other biochemical parameters including liver and renal function tests were normal. Serum electrolytes were within the normal range. Thyroid-function tests were normal and testing was negative for hepatitis B and hepatitis C virus (on polymerase-chain-reaction assay). Crohn's disease activity index was 78. After stopping the treatment with AZA patients' tremors stopped within one day. Because AZA is effective for the maintenance of remission and tremor occurs as dose dependent side-effect of AZA, we planned a step by step low dose AZA re-treatment for the activation and maintenance of remission for this case. Biologic therapies may also be another appropriate treatment options.

AZA has been widely used as an immunosuppressant, by blocking the synthesis of purine that also hinders DNA synthesis and thus inhibits the proliferation of cells for more than 50 years. Adverse effects of AZA include fever, myalgia, diarrhea, nausea and vomiting, dizziness, fatigue, skin rashes, hair loss, suppresses the bone marrow, kidney damage, hepatic injury, acute pancreatitis, hypersensitivity reaction, life-threatening upper airway edema and tremor.1,2 Tremor is often seen in transplant and Crohn patients receiving the drug, but rarely occurs under other indications.3 The exact molecular mechanism underlying AZA induced tremor is still unknown. But tremor occurs as dose dependent side-effect of AZA and after discontinued treatment it quickly disappears.

Clinicians evaluating patient with Crohn's disease receiving AZA and exhibiting tremor should keep in mind that AZA can produce uncommon adverse reactions.


View Abstract